Jump to content
CrazyBoards.org

What if lithium level is just a tad too high?


Recommended Posts

My latest level is 1.0 and High is considered 1.1.  I often feel like total crap, and although it could be my diabetes, I have to wonder if its also the lithium level.

Just because it's 1.0 one day, couldn't it be fluctuating? I have been toxic before and it scares me. I'd rather deal with 600 mg than 900 mg if I'm safe from toxicity.

Also, can you get lithium in 100 capsules? I have only had 300 mg capsules.

Thanks!

Link to comment
Share on other sites

It can of course fluctuate, based on diet, water intake, etc.  (not knowing this from a study or sourced info, just sems rather common sense).  I'd guess that blood sugar may also contribute to level changes.

However, cutting your dose to 2/3 to avoid toxicity *may* well mean you lose any/most/all of the helpful effects of the lith.

Personally, I'd cast on eye on that diabetes; I know when I don't watch my bs (heh) levels, it can seem a lot like some of the toxicity symptoms.  But I always know I'm fine if my ears aren't buzzing.

Definitely bring it up with the doc though.

Link to comment
Share on other sites

Heya Mellow,

Feling like crap, how?

Considering that both DM2 and Li affect renal function ...

ok the effects could be similar.

Li also can screw up your thyroid.

You know all this, especially since you've been toxic before, but it helps me think if I review ;)

I assume they check your renal function along with either your lithium levels or along with your diabetic bloods?  And thyroid function, too, with lithium levels.

And, many diabetics are also on other meds, which can affect Li levels.  Diuretics, ACE inhibitors (end in "pril") and angiotensin II receptor blockers (end in "sartan") are standard in diabetic care, and both can increase Li blood levels.

Levels are also affected by fluid and salt intake, and NSAIDs like Advil.

Definitely chat with your doc.  It sounds like you're at the high end (1.0) of the so-called therapeutic range (.6-1.2).

I like to keep bipolars at the high end of that range too -- like .8-1.2.

With DM2, your kidneys are getting a double-whammy of lithium and DM2.

You could *probably* back off a bit on the Li.

Depending what it does to your MI.

My drug reference says Li is available in:

caps -- 150, 300, 600

tabs -- 300; extended-release 300, 450

syrup -- 300/5ml.

Yah, to repeat myself (you should see me at work -- I repeat myself about 10 times in a visit), worth a chat with your doctor.

Good thinking re. the effect cross-over. Very hard to distinguish.

--ncc--

Link to comment
Share on other sites

Heya Mellow,

Feling like crap, how?

<{POST_SNAPBACK}>

Just super, super fatigued. Thanks you guys. My tests all came out pretty ok (except for the diabetes A1c is 8.3 - too high.) I asked my doctor why I am so tired, and he said the high blood sugar plus my psych meds. (I would have to disagree on the psych meds; when you've been taking them for as long as I have, you get used to the daytime sedation!). They are trying a new diabetic med on me called Byetta. You inject it but it's not insulin. The side effects are scary, though!

Thanks to the person who said that maybe it would be a mistake to cut my lithium back to 500, and thanks also to the person who said they've had 150 mg capsules.

Link to comment
Share on other sites

  • 2 months later...

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...